Alert archive / Montana / Wind Advisories in 2015

Wind Advisory 2, NWS Missoula, MT

February 6, 2015Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind advisory at Feb 6, 2015, 8:55 AM MST for Missoula County, Ravalli County, Montana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2015, 8:55 AM MST (15:55 UTC)
Expired
Feb 6, 2015, 7:24 PM MST
In force
10 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WWUS75 KMSO 061555
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
855 AM MST FRI FEB 6 2015

MTZ005-070300-
/O.NEW.KMSO.WI.Y.0002.150206T1555Z-150207T0300Z/
MISSOULA/BITTERROOT VALLEYS-
855 AM MST FRI FEB 6 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: POWER OUTAGES AND FALLING TREE LIMBS ARE
  POSSIBLE FROM GUSTY WINDS IN THE BITTERROOT VALLEY THROUGH THIS
  EVENING, ESPECIALLY ACROSS THE NORTHERN BITTERROOT VALLEY. GUSTY
  WINDS WILL ALSO OCCUR AT TIMES IN THE MISSOULA VALLEY BUT WINDS
  ARE NOT EXPECTED TO BE QUITE AS STRONG.

* WINDS: GUSTS TO 50 MPH AT TIMES

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
763 
WWUS75 KMSO 070224
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
724 PM MST FRI FEB 6 2015

MTZ005-070330-
/O.CAN.KMSO.WI.Y.0002.000000T0000Z-150207T0300Z/
MISSOULA/BITTERROOT VALLEYS-
724 PM MST FRI FEB 6 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

BREEZY CONDITIONS WILL CONTINUE THIS EVENING...BUT WILL REMAIN
WELL BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 6, 4:24 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 6, 4:24 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
424 AM MST FRI FEB 6 2015

...SIGNIFICANT RAINFALL UP TO 7000 FEET THROUGH SATURDAY...

.DISCUSSION...

A great deal of subtropical warmth and moisture will be story for
the Northern Rockies through Saturday. The Clearwater Mountains of
Idaho, Cabinet Mountains of northwest Montana, and the Glacier
Park Region appear to have the best chance of rainfall in the
1.0-2.5 inch range during this time. For elevations above 7000
feet, precipitation will be mainly heavy, wet snow. A combination
of some snow and mostly rain will occur below 7000 feet. Rainfall
on existing snowpack will heighten runoff into small streams,
elevating flow levels at times. The continuous stream of rainfall
on already saturated soil will cause some roadside earthen
embankments to slide or shed rocks at times. Standing water atop
existing low elevation valley snowpack will cause water to back-up
onto properties and threaten to inundate some structure
foundations, particularly in the northern Flathead Valley. Aside
from the rainfall, temperatures will be 10-20 degrees above the
seasonal average at times across the region.

Precipitation will begin to wind down on Sunday morning, however
the reprieve will be short as models bring another wave of
moisture into the region ahead of one last Pacific storm system.
Despite another round of windy and wet weather (mountain snow and
valley rain) is expected Sunday night through Monday night, the
bigger story will be the showers models depict Tuesday afternoon
in the post frontal environment. However, details are still hard
to decipher this far out so will continue to monitor future model
runs for more confidence.

Ironically, there is greater confidence in the forecast for
Wednesday and beyond, with all models and confidence tools
showing the presence of an uncharacteristically strong high
pressure system over the Northern Rockies. We spent a good bit of
time seeking out analogous patterns from the past for comparison.
This upcoming scenario supports widespread valley fog each
morning, with temperatures late next week reaching values some 10
to perhaps 20 degrees above normal for locations with no snow on
the ground. Those valleys with snow are likely to see stronger
inversions with the persistent presence of fog & stratus likely
keeping temperatures from rising too much above normal. These
conditions are likely to persist through Valentine's Day weekend
with little model guidance suggesting when the next pattern
change will occur.

&&

.AVIATION...

Light rain and fog will result in occasional low ceilings and low
visibility will be present at times for KSMN, KMSO, and KGPI
during the next 24 hours. Wind gusts to 20 knots are possible for
KBTM between 06/2100 and 07/0200.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.